Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 2, NWS Wichita, KS

March 14, 1996Labette County, Montgomery County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 14, 1996, 7:54 PM CST for Labette County, Montgomery County, Kansas. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 14, 1996, 7:54 PM CST (01:54 UTC)
Expired
Mar 14, 1996, 9:00 PM CST
In force
66 min
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Labette County, KS, Montgomery County, KS

What was reported inside it

TimeReportWhereRemark
Mar 14, 8:03 PM CSTHail 1.75Coffeyville, KS
Mar 14, 8:15 PM CSTHail 0.75Coffeyville, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1996-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1996-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1448 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 150154 RRA
SVRICT
KSC099-125-150300-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
754 PM CST THU MAR 14 1996
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  900 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEAST KANSAS
 
   ...LABETTE COUNTY...SOUTHEASTERN MONTGOMERY COUNTY
 
AT 753 PM RADAR INDICATED A SEVERE THUNDERSTORM NEAR COFFEYVILLE. THE
STORM WAS MOVING TO THE NORTHEAST AT 20 MPH AND WILL CROSS INTO LABETTE
COUNTY BY 800 PM NEAR ANGOLA. THE STORM WILL REACH MOUND VALLEY BY 815
PM.
 
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU
ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
 
 
RENO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 3:47 PM CST, 4 hours 7 minutes earlier.

Area forecast discussion, Mar 14, 3:47 PM CST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CST THU MAR 14 1996

WDSPRD RW/TRW(+) ACRS SC SXN & MUCH OF C SXN ASC'D W/ CDFNT ENTRG SE KS
ATT. PER 19Z P16 FNT XTNDG FM ACRS SRN TX PH JUST S OF AMA TO NR ICT TO
NR CNU. NO SVR OCRD IN CWA SO FAR BUT KICT OHP EST WDSPRD 1/4 INCH AMTS
W/ ISOLD 1/2 (WUD TEND TO BLV 1/2 INCHERS MAY BE STRETCHING IT.) RGD-
LESS WL GO CAT POPS ACRS SC & SE SXNS DUE CLSR PRXMTY TO FNT + BOTH PCG
DSPLYG STG SFC-H85 FLUX CNVG & H7 UVV'S TO ARND 06Z THESE SXNS & WUD
XPCT RW TO END BY THAT TIME MOST SXNS. RNFLS AFT 00Z TO BE OF WRAP-ARND
VARIETY AS SFC LO OVR C OK LIFTS NE & FILLS. TEMPWZ STUCK CLS TO MOS ON
TNGT'S MINS ALL SXNS. DIDN'T LUK @ TMRW'S MAX'S IN TOO MUCH DETAIL @ WL
LV AS IS.

RSL 035/053 70  SLN 036/055 70
ICT 040/056 +0  HUT 038/055 +0
CNU 042/058 +2
ES

In the hours before

Special weather statement, Mar 14, 3:39 PM CST, 4 hours 15 minutes before
KSZ053-069-070-071-072-082-083-091-092-093-094-095-096-098-099-
100-142245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
341 PM CST THU MAR 14 1996

...SOUTH-CENTRAL KANSAS HAS BEEN CLEARED FROM SEVERE THUNDERSTORM WATCH
#78...

SEVERE THUNDERSTORM WATCH #78...ISSUED AT 12 NOON FOR MOST OF SOUTH-
CENTRAL AND ALL OF SOUTHEAST KANSAS...HAS BEEN CANCELLED FOR SOUTH-
CENTRAL KANSAS.

IF YOU LIVE IN SOUTH-CENTRAL KANSAS YOU MAY ANTICIPATE PERIODS OF RAIN
AND AN OCCASIONAL PEAL OF THUNDER THIS EVENING. HOWEVER...IF YOU LIVE
EAST OF A LINE FROM EUREKA TO SEDAN REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. THE
GREATEST SEVERE WEATHER THREAT FOR SOUTHEAST KANSAS IS 1-11/2 INCH HAIL.
ES
Special weather statement, Mar 14, 3:41 PM CST, 4 hours 13 minutes before
KSZ053-069-070-071-072-082-083-091-092-093-094-095-096-098-099-
100-142245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
341 PM CST THU MAR 14 1996

...SOUTH-CENTRAL KANSAS HAS BEEN CLEARED FROM SEVERE THUNDERSTORM WATCH
#78...

SEVERE THUNDERSTORM WATCH #78...ISSUED AT 12 NOON FOR MOST OF SOUTH-
CENTRAL AND ALL OF SOUTHEAST KANSAS...HAS BEEN CANCELLED FOR SOUTH-
CENTRAL KANSAS.

IF YOU LIVE IN SOUTH-CENTRAL KANSAS YOU MAY ANTICIPATE PERIODS OF RAIN
AND AN OCCASIONAL PEAL OF THUNDER THIS EVENING. HOWEVER...IF YOU LIVE
EAST OF A LINE FROM EUREKA TO SEDAN REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. THE
GREATEST SEVERE WEATHER THREAT FOR SOUTHEAST KANSAS IS 1-11/2 INCH HAIL.
ES
Special weather statement, Mar 14, 5:59 PM CST, 1 hour 55 minutes before
KSZ070>072-094>096-098>100-150045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
600 PM CST THU MAR 14 1996

...SEVERE THUNDERSTORM WATCH NUMBER 78 HAS EXPIRED FOR SOUTHEAST
KANSAS...

THE SEVERE THUNDERSTORM WATCH FOR SOUTHEAST KANSAS EXPIRED AT 6PM.
SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS SOUTHEAST
KANSAS THROUGH THE EVENING...HOWEVER THE THREAT FOR SEVERE WEATHER
HAS ENDED.

DARMOFAL
Special weather statement, Mar 14, 6:00 PM CST, 1 hour 54 minutes before
KSZ070>072-094>096-098>100-150045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
600 PM CST THU MAR 14 1996

...SEVERE THUNDERSTORM WATCH NUMBER 78 HAS EXPIRED FOR SOUTHEAST
KANSAS...

THE SEVERE THUNDERSTORM WATCH FOR SOUTHEAST KANSAS EXPIRED AT 6PM.
SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS SOUTHEAST
KANSAS THROUGH THE EVENING...HOWEVER THE THREAT FOR SEVERE WEATHER
HAS ENDED.

DARMOFAL

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.